Alert archive / Colorado / Flash Flood Warnings in 2025

Flash Flood Warning 21, NWS Grand Junction, CO

September 6, 2025Rio Blanco County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 6, 2025, 12:48 PM MDT for Rio Blanco County, Colorado. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2025, 12:48 PM MDT (18:48 UTC)
Expired
Sep 6, 2025, 2:45 PM MDT
In force
117 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 81 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.8 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2025-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2025-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WGUS55 KGJT 061848
FFWGJT
COC103-062045-
/O.NEW.KGJT.FF.W.0021.250906T1848Z-250906T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
1248 PM MDT Sat Sep 6 2025

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  The Lee burn scar in...
  South Central Rio Blanco County in northwestern Colorado...

* Until 245 PM MDT.

* At 1248 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Lee Burn Scar. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flows. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding. Thunderstorms producing flash flooding
           in and around the Lee Burn Scar.

  SOURCE...Radar.

  IMPACT...Flash flooding of areas in and around the Lee Burn
           Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Rio Blanco County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause extensive and severe flash flooding of 
creeks...streams...and ditches in the Lee Burn Scar. Severe debris 
flows can also be anticipated across roads. Roads and driveways may 
be washed away in places. If you encounter flood waters...climb to 
safety.

Move away from recently burned areas. Flooding of creeks, roads and 
normally dry arroyos is likely. The heavy rains will likely trigger 
rockslides, mudslides and debris flows in steep terrain, especially 
in and around these areas.

&&

LAT...LON 3979 10810 3980 10809 3981 10810 3983 10809
      3980 10808 3983 10803 3982 10799 3982 10798
      3981 10797 3979 10798 3978 10796 3975 10796
      3974 10803 3970 10806 3975 10806 3975 10807
      3975 10808 3975 10810 3976 10809

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GF
1 follow-up statement
989 
WGUS75 KGJT 062037
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
237 PM MDT Sat Sep 6 2025

COC103-062047-
/O.EXP.KGJT.FF.W.0021.000000T0000Z-250906T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Blanco CO-
237 PM MDT Sat Sep 6 2025

...FLASH FLOOD WARNING FOR THE LEE BURN SCAR WILL EXPIRE AT 245 PM 
MDT THIS AFTERNOON FOR SOUTH CENTRAL RIO BLANCO COUNTY...

Excess runoff from heavy rain has ended over the warned area. If 
flooding has been observed...Please report it to your local law 
enforcement agency. Flooding is no longer expected to pose a threat. 
Please continue to heed remaining road closures.

&&

LAT...LON 3979 10810 3980 10809 3981 10810 3983 10809
      3980 10808 3983 10803 3982 10799 3982 10798
      3981 10797 3979 10798 3978 10796 3975 10796
      3974 10803 3970 10806 3975 10806 3975 10807
      3975 10808 3975 10810 3976 10809

$$

GF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 11:55 AM MDT, 53 minutes earlier. Its key messages:

  • Showers and thunderstorms continue today with more widespread coverage.
  • Higher rainfall rates could produce localized flash flooding today on burn scars and other sensitive locales.
  • Temperatures will remain near the climatological mean before a warming trend Monday onwards.
Area forecast discussion, Sep 6, 11:55 AM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1155 AM MDT Sat Sep 6 2025

.KEY MESSAGES...

- Showers and thunderstorms continue today with more widespread
  coverage.

- Higher rainfall rates could produce localized flash flooding
  today on burn scars and other sensitive locales.

- Temperatures will remain near the climatological mean before a
  warming trend Monday onwards.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 358 AM MDT Sat Sep 6 2025

Satellite imagery shows the ridge still extending north into British
Columbia dominating our weather pattern advecting much of the
extra-tropical moisture along its western flank up out of the
Great Basin into Idaho, Oregon and Washington. A shortwave
disturbance slowly working its way through the lower Great Basin
into southwestern Utah is keeping nocturnal thunderstorms going
in the Las Vegas area north to Richfield, UT. This shortwave
will track northeast across central eastern Utah and
northwestern Colorado this afternoon and early evening pulling
moisture out of northern Arizona into the Four Corners area and
drawing some of the extra-tropical moisture with it out of the
Great Basin into eastern Utah and Western Colorado to keep pwats
in the 0.7-0.8 range across the region for today. Skies are
clearing out across the region and to the west due to the
subsidence under the ridge as it shifts slightly eastward. This
opens the door to strong diurnal heating through the morning to
kick off convection early and to pump more energy into the
atmosphere for stronger convection through the afternoon. Look
for orographic showers to start building on the southern
mountains by mid morning, transitioning into thunderstorms by
noon as they spread to the northeast across the region. These
storms will continue to be slow moving due to the weak flow
aloft, but will track more to the east or southeast with the
westerly shift in the winds aloft. These storms continue to be
capable of producing heavy rain that will pose a greater threat
of flash flooding to the more east-west oriented valleys and
canyons where storm training is more probable. As the shortwave
moves through, convection will diminish from southwest to
northeast through the late afternoon into the evening with
lingering scattered showers over the central to northern
Colorado mountains into the overnight period before the
shortwave exits to the northeast.

Skies will clear out overnight behind the shortwave allowing for
diurnal heating to initiate convection Sunday over the southern
mountains taking advantage of moisture lingering in the area.
Another shortwave will work its way across the areas along and
north of the I-70 corridor Sunday afternoon and evening with yet
potential for a few stronger thunderstorms.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 336 PM MDT Fri Sep 5 2025

On Sunday the region will be under quasizonal flow aloft situated
on the northern periphery of a weak ridge. Dry air working in from
the west will start to decrease the coverage of convection across
the area. There should still be enough moisture for scattered
showers and storms. By Monday that dry air might only allow for
isolated showers. Meanwhile a deep low pressure will approach the
Pac NW keeping the southwesterly flow going. The models show a piece
of that energy breaking off, forming into a separate low and then
tracking over the Great Basin. Unfortunately, there are differences
with the timing and location of that secondary low. If that low
materializes it will cause a shift to southerly flow for our area.
This would pull some deep moisture in from New Mexico towards the
end of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1149 AM MDT Sat Sep 6 2025

Showers and thunderstorms will continue for eastern Utah and
western Colorado this afternoon. Included TEMPO conditions at
most terminals to account for spotty nature of storms.
Intermittent IFR ceilings and visibility are expected in heavier
showers. Gusty outflow winds will likely impact a few terminals
as storms decay. Small hail remains a threat too. Winds will
otherwise be light beneath the high pressure parked overhead.
Conditions will slowly improve this evening as drier air
infiltrates the region from west to east. VFR conditions are
expected across the majority of the region through Sunday
morning. A few clouds and showers will hang up along the Divide
in northern Colorado through the early morning hours of Sunday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...DB
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Sep 6, 4:24 AM MDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
424 AM MDT Sat Sep 6 2025

COZ001>014-017>023-UTZ022>025-027>029-071030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
424 AM MDT Sat Sep 6 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Expect widespread showers and thunderstorms across the region today.
Threats from these storms are gusty winds, lightning and periods of
heavy rain leading to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms across the region again Sunday will be more
scattered as the region begins to somewhat dry out. These showers
and thunderstorms will become more isolated to scattered across the
region Monday through mid week. Late in the week looks to have
another uptick in showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:04 PM MDTSpecial Weather StatementGJTSan Miguel26 min
Sep 6, 2:22 PM MDTAreal Flood AdvisoryGJTMontrose, San Miguel99 min

Nearby

Flash Flood Warnings in Colorado, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.